Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Effective bounds for the maximal order of an element in the symmetric group


Authors: Jean-Pierre Massias, Jean-Louis Nicolas and Guy Robin
Journal: Math. Comp. 53 (1989), 665-678
MSC: Primary 11N45; Secondary 11Y70, 20B05, 20D60
MathSciNet review: 979940
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \sigma_n$ be the symmetric group of n elements and

$\displaystyle g(n) = \max_{\sigma \in \sigma_n}($order of $ \sigma$$\displaystyle ).$

We give here some effective bounds for $ g(n)$ and $ P(g(n))$ (greatest prime divisor of $ g(n)$). Theoretical proofs are in "Evaluation asymptotique de l'ordre maximum d'un élément du groupe symétrique" (Acta Arith., v. 50, 1988, pp. 221-242).

The tools used here are techniques of superior highly composite numbers of Ramanujan and bounds of Rosser and Schoenfeld on the Chebyshev function $ \theta (x)$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11N45, 11Y70, 20B05, 20D60

Retrieve articles in all journals with MSC: 11N45, 11Y70, 20B05, 20D60


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1989-0979940-4
PII: S 0025-5718(1989)0979940-4
Keywords: Symmetric group, arithmetic function, highly composite numbers
Article copyright: © Copyright 1989 American Mathematical Society